Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

148 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is causing blood in stool, pain and discomfort in lower side of ribs?

Answered by
Dr.
Dr. Das Arindam

General & Family Physician

Practicing since :2008

Answered : 1416 Questions

default
Posted on Sat, 5 Jan 2013 in Digestion and Bowels
Question: Hello. I was wondering what would cause ongoing, minor cramping pain/discomfort (it fluctuates) in the lower left side under the ribs? I've experienced this for the past month, and have had a history with possible IBS (IBS hasn't bothered me in a yr) Could this be an ulcer? I also socially smoke about 1 pack of cigarettes a week (which I plan on quitting).
I have experienced some bright red blood in my stools for the first time two days ago but haven't had any since. I constantly feel bloated, have had some indigestion, a loss of appetite, have been burping more often (including trapped wind) and have recently experienced a minor crampy discomfort shooting to my left side of my back, including a possible low grade fever today (unconfirmed). I have an appointment with my doctor Tuesday, but is there any emergency need at this point? My doctor's nurse told me yesterday over the phone that I should go to the emergency room, as I could have gastrointestinal bleeding, however, I do not have insurance at the moment and do not feel (based on my bodilyy instincts and from dealing with the minimal crampy pain for the past month) it is an emergency.... That's why I'm waiting until my appointment on Tuesday. Meanwhile, I wanted to get a second opinion because my anxiety about what could be wrong is trying to get the best of me during the waiting period before I see my doctor. Any help/advice would be appreciated. Thank you,
~XXXXXXX
doctor
Answered by Dr. Das Arindam 1 hour later
Hello,

Thank you for posting a query.

After going through your history, I think you were having gastrointestinal bleeding. But, may be now it is just the crampy pain. I can understand your situation. But I totally agree with the nurse that you really need to go to emergency for this. The condition can be seen in ulcers also. You need a thorough clinical examination, investigations like endoscopy, to diagnose the real cause.

As you told about insurance, you have no other choice except waiting for Tuesday, you should take a pantoprazole group of drug in empty stomach. It will lead to decrease the acid level. It will provide some relief irrespective of cause.

So, if you can go to emergency , it would be better. Otherwise, you can wait till Tuesday.

Hope this information suffices. Let me know, if you have any more question.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Pantoprazole

doctor1 MD

My neighbour is looking after her husband at home. He is 87, has heart problem, alzheimer s, kidneys are not good, has a hernia in his lower abdomen and gall bladder problems. The decision to do anything about the hernia or gall bladder problems is to take no action due age and heart factors. The big problem right now is that he has no desire to eat enough to keep up his strength. He says that he is full and doesn t want anything else to eat. It is difficult to get him to drink enough either and he is on diuertics and getting dehydrated. She has been able to get him to drink most of a Premier protein shake with 30 g of protein that has all kinds of nutrients and part of 19g protein bar. He won t drink water. He doesn t have a swallowing problem. However, I m told that high protein can have a negative impact on the kidneys. Is 30g too high? What about 19g. What can she do? He s getting too weak to get up on his own, and their doctor hasn t been helpful. Oh, and his medications are Toloxin .125 1 tab, Novo-Semide 40 mg 1 tabdepearman, Novo Metoproprol 50 mg 1/2 in AM and 1/2 in EVE, Pantoprazole 40 mg 1 tab, Novo Traziodome 50 mg 1 tab, Mylan Warfarin 1 mg 1 tab, Coversyl 2 mg 1 tab.

doctor1 MD

My father has chronic pancreatitis .. He has been c/o severe burning in esophagus/throat for 3months now and now starting to lose his hair during this time ... He has tried protonix, Prilosec, egd done with noted white patches which they thought was thrush but was not ... He can t get any relief ... Any ideas???

doctor1 MD

I am 28, fem. I have been having stomach problems for years now, every day I am in pain with my stomach, throwing up, nausea, pain, I have had ultrasounds done and CT scand but all the doctors say is Im fine but I know something is not right. I habe tried everything from protonix, overthe counter acid reducers, changing my diet, not eating, and tums/rolaids but nothing seems to help.

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... Hi Doctor, I been suffering from acid reflux for a while now. When I lay down it feels like my chest is heavy and having trouble breathing and sometimes my heart beeps fast. I have been to the ER and they prescribed me pantoprazole for acid reflux. Up under my stomach I been having sharp pain. My bowel movement been having white slimy stringy stuff in it kinda often. Doctor can you please tell me what's wrong with me and what I should do for it?

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I am suffering from pemphigus vulgaris . Currently taking mmf 500mg and steriod 2.5 alternate days. My lesions are not healing up if my doctor puts me in taxim for 5 days it starts healing very fast. Wanted to know if there is any antibiotic which...